Severe serum sickness-like reaction to oral penicillin drugs: Three case reports

A. J. Tatum, A. M. Ditto, R. Patterson*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

39 Scopus citations

Abstract

Background: Because the use of heterologous sera has diminished, the incidence of serum sickness has declined. However, serum sickness-like reactions to nonprotein drugs continue to occur. Methods: We report three cases of severe serum sickness-like reactions in adults to oral penicillin drugs. Results: In each patient, significant symptom resolution occurred within 24 hours of starting therapy with oral corticosteroids. Conclusions: Serum sickness-like reactions to oral penicillin drugs may be more common than reported in the literature and can be very severe. No specific laboratory finding is universally present or definitively diagnostic. As with classic serum sickness, the diagnosis of serum sickness-like reaction is made clinically. In severe cases such as those presented here with debilitating joint symptoms or life-threatening angioedema, a diagnostic-therapeutic trial of prednisone, 40 to 60 mg at least once daily, is warranted.

Original languageEnglish (US)
Pages (from-to)330-334
Number of pages5
JournalAnnals of Allergy, Asthma and Immunology
Volume86
Issue number3
DOIs
StatePublished - 2001

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology
  • Pulmonary and Respiratory Medicine

Fingerprint

Dive into the research topics of 'Severe serum sickness-like reaction to oral penicillin drugs: Three case reports'. Together they form a unique fingerprint.

Cite this